Orange/red layer in cream



Hello,

I have been struggling with scaling a cream formula. Both jars contain the same formula - however, the jar on the right was made in a small batch.

Went ahead and tried scaling it to a larger batch and noticed within a day or two, that it had an orange/red top layer and was wondering why that was.

Preservative used is caprylhydroxamic acid at 1.1%

Essential oils used are sweet orange - 0.15% , bergamot (bergapten-free) - 0.25%

Xanathan gum - 0.3%

Emulsifier - Olivem1000

Glyceryl stearate - 1.5%

Colloidal Oatmeal - 2%

I am guessing it can't be the formula - since the exact same formula seems to be holding up alright when made in a small batch.

Has the second batch not emulsified well enough? Has the oil and water phase not been heated to the right temperature in the bigger container?

Also, the first batch was emulsified in a glass container whereas the second batch was done so in a stainless steel container.   

What could be wrong? Is it oxidation or bacterial? It seems like the orange layer starts at the top but over time spreads to the whole jar.

Ph for both jars is the same at 4.5.

Really appreciate your input!!


Thanks!!





Comments

  • Also think it's relevant - Vitamin E - .65% (D-Alpha Tocopherol)  
  • EVchemEVchem Member
    This is super interesting to me because we have seen something similar in a recent product as well, but not to that extent. 

    We have none of the same ingredients, our mixing is done in hdpe  containers but we do use a stainless steel hopper. Do you have any chelator? What is your packaging made of? You could try taking some of the smaller batch that shows no color change and putting it through the same equipment the scale up batch touched and see what happens.


  • JonahRayJonahRay Member
    Caprylhydroxamic Acid can react with free iron and cause a colour change. Maybe that is worth investigating? Caprylhydroxamic Acid is usually supplied in a blend, 1.1% pure of that is an enormous amount..
    Cosmetic Product Development
    Sussex Research Laboratories Inc.
    www.sussex-research.com
  • PharmaPharma Member, Pharmacist
    I second what @JonahRay said.
    You might have some wear of friction in the larger processing machine and caprylhydroxamate reacts with it to give that strong colour.
  • JonahRay said:
    Caprylhydroxamic Acid can react with free iron and cause a colour change. Maybe that is worth investigating? Caprylhydroxamic Acid is usually supplied in a blend, 1.1% pure of that is an enormous amount..
    Yes, you are right. We used Caprylhydroxamic Acid GG with 10% CHA, 15% Glycerin and 75% Glyceryl Caprylate. 
  • EVchem said:
    This is super interesting to me because we have seen something similar in a recent product as well, but not to that extent. 

    We have none of the same ingredients, our mixing is done in hdpe  containers but we do use a stainless steel hopper. Do you have any chelator? What is your packaging made of? You could try taking some of the smaller batch that shows no color change and putting it through the same equipment the scale up batch touched and see what happens.


    That is a good idea. However, the small batch was too small and I don't know if it will have the same effect in the large container. We don't use a chelator. 

    Our ingredients are expensive, so we are not sure we want to waste the money to experiment - unless as a last resort.

    Also, I feel like maybe the ingredients didn't emulsify the same as in the small batch (due to heat distribution and equipment used to blend) - but do you think that may cause a color change?

    My other suspect is the stainless steel container used to emulsify and heat the ingredients. (We heat water phase in the steel container - we use citric acid 0.20%)

    Beyond that, I can't think of anything else - since it's holding up from the small batch.

    We use plastic containers - the one you see in the picture.
  • JonahRayJonahRay Member
    Is it just the top layer that's turning orange? Is the container closed or covered normally?
    Cosmetic Product Development
    Sussex Research Laboratories Inc.
    www.sussex-research.com
  • JonahRay said:
    Is it just the top layer that's turning orange? Is the container closed or covered normally?
    Yes, we notice it just starts as the top layer and then spreads to the whole or most of the jar.

    Are you asking about the plastic jar containers or the stainless steel container?

    Plastic jars - Closed. However, we leave it open for a good 6 hours or so to cool down to room temperature before closing them. 

    Stainless Steel - Not closed normally. However, it is cleaned with hot water, bleach, and alcohol before using.
  • Pharma said:
    I second what @JonahRay said.
    You might have some wear of friction in the larger processing machine and caprylhydroxamate reacts with it to give that strong colour.
    I see.

    Would it help to transfer the contents to an HDPE container during emulsification and later adding CHA, while still using the stainless steel to heat? 

    Or would you recommend completely moving away from stainless steel?
  • PharmaPharma Member, Pharmacist
    edited July 11
    Well, it could be that the top layer of "rust" has now been removed and there's no more iron coming off the container.
    That it starts at the top is fairly obvious: Abrasion is either pure steel or can be iron citrate which especially together with antioxidants in your mix will be iron(II). Hydroxamate-iron(II) complexes are expected to be way less coloured. Once you have air (even if the container is closed, there's enough left over oxygen), iron(II) oxidises fairly quickly to iron(III) and these complexes have that orange-brown colour.
    I've seen friction coming off of a polished stainless steel container whilst mixing with a low shear teflon scraper after maybe an hour or so. Didn't stop but got fainter after several runs. It's that molecularly thin protective oxide layer which makes stainless steel stainless (LoL, so much for "stainless").
    It won't matter when you add caprylhydroxamic acid.
  • Pharma said:
    Well, it could be that the top layer of "rust" has now been removed and there's no more iron coming off the container.
    That it starts at the top is fairly obvious: Abrasion is either pure steel or can be iron citrate which especially together with antioxidants in your mix will be iron(II). Hydroxamate-iron(II) complexes are expected to be way less coloured. Once you have air (even if the container is closed, there's enough left over oxygen), iron(II) oxidises fairly quickly to iron(III) and these complexes have that orange-brown colour.
    I've seen friction coming off of a polished stainless steel container whilst mixing with a low shear teflon scraper after maybe an hour or so. Didn't stop but got fainter after several runs. It's that molecularly thin protective oxide layer which makes stainless steel stainless (LoL, so much for "stainless").
    It won't matter when you add caprylhydroxamic acid.
    Unfortunately for us, it doesn't seem to be a one-time thing as this has happened for 3 large batches causing a lot of product to be wasted. 

    I guess we will move away from stainless steel completely now as it seems to be the culprit. 

    Do you have any recommendations on the types of containers we could use to make a batch that is 3-10 gallons? That wouldn't pose any oxidation issues.

    Very helpful information! Thanks a ton.


Sign In or Register to comment.